The Role of Planarity in Connectivity Problems Parameterized by Treewidth

  • Julien Baste
  • Ignasi SauEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8894)


For some years it was believed that for “connectivity” problems such as Hamiltonian Cycle, algorithms running in time \(2^{O({\mathbf {tw}})}\cdot n^{O(1)}\) –called single-exponential– existed only on planar and other sparse graph classes, where \({\mathbf {tw}}\) stands for the treewidth of the \(n\)-vertex input graph. This was recently disproved by Cygan et al. [FOCS 2011], Bodlaender et al. [ICALP 2013], and Fomin et al. [SODA 2014], who provided single-exponential algorithms on general graphs for most connectivity problems that were known to be solvable in single-exponential time on sparse graphs. In this article we further investigate the role of planarity in connectivity problems parameterized by treewidth, and convey that several problems can indeed be distinguished according to their behavior on planar graphs. Known results from the literature imply that there exist problems, like Cycle Packing, that cannot be solved in time \(2^{o({\mathbf {tw}}\log {\mathbf {tw}})} \cdot n^{O(1)}\) on general graphs but that can be solved in time \(2^{O({\mathbf {tw}})} \cdot n^{O(1)}\) when restricted to planar graphs. Our main contribution is to show that there exist natural problems that can be solved in time \(2^{O({\mathbf {tw}}\log {\mathbf {tw}})} \cdot n^{O(1)}\) on general graphs but that cannot be solved in time \(2^{o({\mathbf {tw}}\log {\mathbf {tw}})} \cdot n^{O(1)}\) even when restricted to planar graphs. Furthermore, we prove that Planar Cycle Packing and Planar Disjoint Paths cannot be solved in time \(2^{o({\mathbf {tw}})} \cdot n^{O(1)}\). The mentioned negative results hold unless the ETH fails. We feel that our results constitute a first step in a subject that can be further exploited.


Parameterized complexity Treewidth Connectivity problems Single-exponential algorithms Planar graphs Dynamic programming 



We would like to thank the anonymous referees for helpful remarks that improved the presentation of the manuscript.


  1. 1.
    Baste, J., Sau, I.: The role of planarity in connectivity problems parameterized by treewidth. CoRR, abs/1312.2889 (2013)
  2. 2.
    Bodlaender, H.L., Cygan, M., Kratsch, S., Nederlof, J.: Deterministic single exponential time algorithms for connectivity problems parameterized by treewidth. In: Fomin, F.V., Freivalds, R., Kwiatkowska, M., Peleg, D. (eds.) ICALP 2013, Part I. LNCS, vol. 7965, pp. 196–207. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  3. 3.
    Courcelle, B.: The monadic second-order logic of graphs. I. Recognizable sets of finite graphs. Inform. Comput. 85(1), 12–75 (1990)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Cygan, M., Nederlof, J., Pilipczuk, M., Pilipczuk, M., van Rooij, J.M.M., Wojtaszczyk, J.O.: Solving connectivity problems parameterized by treewidth in single exponential time. In: Proceeding of the 52nd Annual IEEE Symposium on Foundations of Computer Science (FOCS), pp. 150–159. IEEE Computer Society (2011)Google Scholar
  5. 5.
    Deineko, V.G., Steiner, G., Xue, Z.: Robotic-cell scheduling: special polynomially solvable cases of the traveling salesman problem on permuted monge matrices. J. Comb. Optim. 9, 381–399 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Diestel, R.: Graph Theory, 3rd edn. Springer, New York (2005)zbMATHGoogle Scholar
  7. 7.
    Dorn, F., Fomin, F.V., Thilikos, D.M.: Fast subexponential algorithm for non-local problems on graphs of bounded genus. In: Arge, L., Freivalds, R. (eds.) SWAT 2006. LNCS, vol. 4059, pp. 172–183. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  8. 8.
    Dorn, F., Fomin, F.V., Thilikos, D.M.: Catalan structures and dynamic programming in \(H\)-minor-free graphs. J. Syst. Sci. 78(5), 1606–1622 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Dorn, F., Penninkx, E., Bodlaender, H.L., Fomin, F.V.: Efficient exact algorithms on planar graphs: exploiting sphere cut decompositions. Algorithmica 58(3), 790–810 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. Theoretical Computer Science. Springer, Berlin (2006)Google Scholar
  11. 11.
    Fomin, F.V., Lokshtanov, D., Saurabh, S.: Efficient Computation of Representative Sets with Applications in Parameterized and Exact Algorithms. In: Proceeding of SODA’14. CoRR, abs/1304.4626 (2013)
  12. 12.
    Impagliazzo, R., Paturi, R., Zane, F.: Which problems have strongly exponential complexity? J. Comput. Syst. Sci. 63(4), 512–530 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Kloks, T., Lee, C.M., Liu, J.: New algorithms for \(k\)-face cover, \(k\)-feedback vertex set, and \(k\)-disjoint cycles on plane and planar graphs. In: Kučera, L. (ed.) WG 2002. LNCS, vol. 2573, pp. 282–295. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  14. 14.
    Lokshtanov, D., Marx, D., Saurabh, S.: Known algorithms on graphs of bounded treewidth are probably optimal. In: Proceeding of the 22nd Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 777–789 (2011)Google Scholar
  15. 15.
    Lokshtanov, D., Marx, D., Saurabh, S.: Lower bounds based on the exponential time hypothesis. Bull. EATCS 105, 41–72 (2011)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Lokshtanov, D., Marx, D., Saurabh, S.: Slightly superexponential parameterized problems. In: Proceeding of the 22nd Annual ACM-SIAM Symposium on Discrete algorithms (SODA), pp. 760–776 (2011)Google Scholar
  17. 17.
    Pilipczuk, M.: Problems parameterized by treewidth tractable in single exponential time: a logical approach. In: Murlak, F., Sankowski, P. (eds.) MFCS 2011. LNCS, vol. 6907, pp. 520–531. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  18. 18.
    Robertson, N., Seymour, P.D.: Graph minors. II. Algorithmic aspects of tree-width. J. Algorithms 7(3), 309–322 (1986)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Rué, J., Sau, I., Thilikos, D.M.: Dynamic programming for graphs on surfaces. In: Short Version in the Proceeding of ICALP’10 in ACM Transactions on Algorithms (TALG). CoRR, abs/1104.2486 (2011)
  20. 20.
    Bhattacharya, B., Kameda, T.: A linear time algorithm for computing minmax regret 1-median on a tree. In: Gudmundsson, J., Mestre, J., Viglas, T. (eds.) COCOON 2012. LNCS, vol. 7434, pp. 1–12. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  21. 21.
    Scheffler, P.: A practical linear time algorithm for disjoint paths in graphs with bounded tree-width. Fachbereich 3 Mathematik, Technical Report 396/1994, FU Berlin (1994)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.AlGCo Project-team, CNRS, LIRMMMontpellierFrance

Personalised recommendations